Kentucky, 2004

Flooding in Kentucky, December 8 to 20, 2004

December 8 to 20, 2004 · NWS PAH · 3 events in 3 counties and zones

Minor flooding of the Ohio River occurred, mostly from the confluence with the Tennessee River at Paducah south to the Mississippi River. Primarily bottomland fields and woodlands were flooded.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Ohio River occurred, mostly from the confluence with the Tennessee River at Paducah south to the Mississippi River. Primarily bottomland fields and woodlands were flooded. A few parks and river access roads were flooded, including one state-maintained road, Kentucky 787 from mile post 0 to 1 in McCracken County. The river crested above flood stage twice at Paducah, where flood stage is 39 feet. The first crest was 42.2 feet on the 10th. The second crest was 41.8 feet on the 16th. The river barely rose above the 40-foot flood stage at Smithland, cresting at 40.1 feet on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 8, 1:00 AM CST, 11 hours earlier.

Area forecast discussion, Dec 8, 1:00 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 AM CST WED DEC 8 2004

.DISCUSSION...

LATEST SURFACE ANALYSIS DEPICTS HIGH PRESSURE BUILDING INTO THE FA
FROM THE SOUTH. TWO LOW PRESSURE SYSTEMS WERE SITUATED TO THE
NORTHEAST AND NORTHWEST. ONE WAS JUST NORTH OF NY STATE WITH A
PARTIALLY OCCLUDED FRONT EXTENDING SOUTHEAST TO EASTERN SEABOARD.
THEN A COLD FRONT ARCING SOUTHWEST ALONG THE EAST COAST AND INTO THE
GULF. IR SAT PICS SHOW LOW CLOUDS FINALLY CLEARING OUT OF THE NORTH.
HOWEVER...HIGH CLOUDS WERE RAPIDLY ADVANCING FROM THE WEST.

THE 00Z WED MODEL RUNS SHOW RSNBL AGREEMENT BETWEEN THE GFS AND ETA
THROUGH 36 HOURS ON THE SOUTHERN STREAM SYSTEM. AFTER THAT HOWEVER
THE SOLUTIONS DEPART. THE ETA HANGS UP THE SOUTHERN SYSTEM AND TRIES
TO PHASE IT WITH THE NORTHERN LOW DIVING INTO THE REGION. AT PLACES
SURFACE LOW OVER CENTRAL KY BY 12Z FRI...THUS KEEPING MOST PRECIP
CHCS TO THE EASTERN SECTIONS. THE GFS IS MUCH SLOWER AND HAS THE SFC
LOW CENTERED NEAR CHI WITH SIMILAR PLACEMENT OF THE UPPER LOW TO THE
ETA OVER MO. THEREFORE THE WETTER GFS SPREADS MOISTURE MUCH FURTHER
WEST AND PHASES WITH SOUTHERN SYSTEM LATER AND FARTHER EAST. CURRENT
GRIDS DRIER THAN ANY OF THE AFOREMENTIONED SOLUTIONS. THEREFORE...
WILL AT LEAST DAMPEN THINGS UP TO THE DRIER ETA. TEMPS DROP INTO THE
MID 30S FRI NGT/SAT AM. HOWEVER MOISTURE SHOULD BE EAST OF THE FA BY
THEN. BUT WILL MONITOR SUCCESSIVE RUNS FOR THE POSSIBILITY OF
INTRODUCING THE S WORD. OTHER THAN PRECIP CHC NO MAJOR CHANGES
PLANNED.

FOR TEMPS MET TOO COOL FOR TDY AND WILL BLEND THE WARMER FWC AND MAV
GUIDANCE 1ST PERIOD. AFTER THAT MODELS IN RSNBL AGREEMENT AND WILL
FOLLOW TREND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

KH
Hazardous weather outlook, Dec 8, 3:15 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST WED DEC 8 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-090915-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
315 AM CST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF THE LOWER
OHIO AND MID MISSISSIPPI RIVERS. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS FOR MORE DETAILED FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF THE LOWER
OHIO AND MID MISSISSIPPI RIVERS. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS FOR MORE DETAILED FLOODING INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Ballard

When
December 8, 12:00 PM CST to December 20, 3:00 PM CST
Where
Ballard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Flood, Livingston

When
December 8, 12:00 PM CST to December 20, 3:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Flood, McCracken

When
December 8, 12:00 PM CST to December 20, 3:00 PM CST
Where
McCracken forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428766, 5428767, 5428768.